Background Hyaluronic acid (HA) injectable fillers have been used for restoring tissues volume or for rejuvenating facial wrinkles. Even though injection is normally well tolerated, vascular complications are the main immediate adverse event of these treatments. Early treatment with hyaluronidase has been employed as firstline therapy to prevent necrosis with positive results.1
Purpose To demonstrate the effectiveness and safety of the use of prostaglandin E1 (PGE1) intravenous infusion in secondline treatment of vascular compromise following HA injection.
Material and methods We report the case of a 36-year-old woman with an accidental intra-arterial injection of 0.2 mL HA in the nasolabial fold, exhibiting whitening and pain at the time of injection. Vigorous massage for 30 min, warm compresses and hyaluronidase were immediately applied. The patient returned to the clinic 12 hours later with purple discoloration of the right cheek, lip and nasal area. On palpation, the cheekbones were not tense. The patient experienced pain in the nasal and cheek area. We reported the use of PGE1 as an alternative treatment in this vascular complication.
Results PGE1 was infused intravenously at a dose of 10 µg with 50 mL of saline over 2 hours, and similar infusions were repeated once a day for 4 consecutive days. One hour after the first infusion, the purple discoloration began to fade. After 48 hours of treatment most of the discoloured area had changed to pink. 1 month after treatment, the patient showed complete recovery in the affected area. No adverse events were reported. The use of PGE1 infusion for treating arterial compromise related to HA filler injection has been previously reported.2 However, in this previous report, the patient showed higher tissue damage and delayed treatment onset that impeded the use of hyaluronidase. The severity of tissue damage of this patient required 4 months for full skin healing.
Conclusion PGE1 could be an alternative for treating impending necrosis in situations in which early management with hyaluronidase is not effective in dealing with vascular complications resulting from soft tissue filler injections.
References and/or acknowledgements 1. Kim JH. J Korean Med Sci2014;29(Suppl 3):S176–82.
2. Kim SG. Dermatol Surg2011;37:1817–19.
No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.